Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Wichita, KS

February 24, 2001Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 24, 2001, 4:58 PM CST for Marion County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 4:58 PM CST (22:58 UTC)
Expired
Feb 24, 2001, 6:00 PM CST
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
416 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 242259 RRA
SVRICT
KSC115-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CST.

* AT 454 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF GOESSEL...OR ABOUT 22
  MILES SOUTHEAST OF MCPHERSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  10 MILES NORTHWEST OF PEABODY AROUND 510 PM CST...
  8 MILES SOUTHEAST OF LEHIGH AROUND 515 PM CST...
  NEAR HILLSBORO AROUND 520 PM CST...
  NEAR MARION AROUND 540 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 600 PM CST.

LAT...LON 3818 9738 3811 9691 3847 9678 3852 9736

NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:34 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 24, 3:34 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CST SAT FEB 24 2001

FCST CONCERN...
CHCS OF CNVTN INTO THE EARLY EVE/...THEN WIND POTNL TNGT...
EXCEPT FOR PRODUCING A BIT MORE QPF THAN EXPECTED...THE VIGOROUS STM
SYS MOVG OUT ACRS KS THIS AFTN SEEMS ON TRACK AS FCST. 19Z SFC ANLYS
SHOWD DEEPENING LOW CNTR JUST W OF DDC WITH OCCLUSION EWD INTO CNTRL
KS...THEN CDFNT/DRLYN EXTENDING SSEWD THRU ICT-WLD TO W OF TUL. SFC
FNT WL RACE ENEWD ACRS SERN KS LATE THIS AFTN AND SHOULD CLR THE CWA
BY 23Z. CHCS APPEAR TO BE LESSENING IN THE KS WARM SECTOR BHND THE
LEADING LN OF CNVTN...WITH H8 WNDS NOW SWLY AND ADVCTG IN DRIER AIR.
HOWEVER...AS THE UPR TROF AND ASSOCD COLD POOL ALOFT MOVS NEWD FM THE
PANHANDLES ACRS THE CWA LATE THIS AFTN AND EARLY EVE...THERE MAY BE
SUFFICIENT MSTR AND DESTABILIZATION FOR REDVLPMT ALG DRYLN FNT ACRS
SERN KS BUT NOT LIKELY. RESIDUAL MSTR ARND LOW CNTR ACRS CNTRL KS WL
RESULT IN BETTER CHCS FOR ISOLD/WDLY SCT CNVTN...MAINLY W AND N OF
ICT. LTG NOTED UNDER COLD TROF ACRS THE TX/OKLA PANHANDLES EARLY
THIS AFTN AND AS OF 21Z SHOWG UP ARND DDC AREA. MAY SEE SOME HAIL
WITH FEW STGR CELLS THRU EARLY EVE ALG WITH ISOLD STG WND GUSTS.

OTHERWISE...INCRSG WNWLY FLO BHND DEPARTG LOW WL USHER IN COLDER AIR
LATE THIS EVE/OVRNGT. ANY SHWRY PCPN NR UPR TROF WL CHG TO SNOW BFR
ENDING ARND MDNGT. DUE TO CNVTV NATURE OF PCPN...A FEW BURSTS OF
SNOW COULD BRING LCL ACCUMS OF AN INCH OR SO...BUT IN GENL XPCT LTL
IF ANY ACCUM IN THE SHWRY PCPN. WNDS SHOULD INCRS MARKEDLY AS WELL
DURG THE EVE AND STAY UP THRU THE NGT WITH RATHER TIGHT GRADIENT.
WL FLIRT WITH ADVSY CRITERIA...BUT FOR NOW WL HOLD OFF ON HEADLINE.

ON SUNDAY...XPCT A BLUSTERY START WITH WNDS DMNSHG INTO THE AFTN.
TEMPS NR GOING FCST...WHICH IS COMP OF FWC/MAV...SEEM RSNBL.

EARLY WEEK WX WL BE INFLUENCED BY BOTH JET STREAMS...WITH SRN JET
PROVIDING MSTR SOURCE AND MINOR S/WVS FOR PCPN...AND NRN TROF PUSHG
ANOTHER CANADIAN CDFNT/COLDER AIR INTO THE RGN. THE AVN/NGM DIFFER
ON AMOUNT OF WARMUP AHD OF FROPA ON MON...AND FOR NOW PLAN TO STAY
IN THE MIDDLE OF THE TWO. WL CONT TO BRING THE COLDER AIR IN ON TUE
WITH MIXED PCPN GOING OVR TO SNOW.

FCSTID = 13/DARMOFAL
ICT   32  52  33  54 /  30   0   0  10
HUT   30  51  32  52 /  30   0   0  10
EWK   31  51  32  52 /  30   0   0  10
EQA   31  51  32  52 /  30   0   0  10
WLD   33  53  34  55 /  30   0   0  10
RSL   26  48  29  48 /  50   0   0  10
GBD   27  49  29  49 /  50   0   0  10
SLN   30  49  30  50 /  50   0   0  10
MPR   30  49  30  50 /  50   0   0  10
CFV   35  52  31  55 /  30   0   0  10
CNU   34  52  30  55 /  30   0   0  10
K88   33  52  29  54 /  30   0   0  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 10:33 AM CSTFlash Flood WarningICTButler3 hr
Feb 24, 5:04 PM CSTSevere Thunderstorm WarningICTButler26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.